Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 12, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Jul 15, 1996, 6:22 PM EDT for Pinellas County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1996, 6:22 PM EDT (22:22 UTC)
- Expired
- Jul 15, 1996, 7:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Pinellas County, FL
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 10.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 152224 TORTBW FLC103-152300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 622 PM EDT MON JUL 15 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 700 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...NORTHERN PINELLAS COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST AT 620 PM EDT...NATIONAL WEATHER SERVICE RADAR WAS DETECTING A DEVELOPING TORNADO WEST OF SAFETY HARBOR...NEAR US 19 AND SR 580 THIS WAS MOVING TOWARD THE WEST AT 5 MPH. IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THIS IS A DANGEROUS STORM. TAKE COVER IMMEDIATELY! THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:33 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jul 15, 2:33 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
230 PM EDT MON JUL 15 1996
CURRENTLY...A SURFACE RIDGE LIES ACROSS NORTH CENTRAL FLORIDA
WHILE A TROPICAL WAVE MOVES WEST THROUGH THE BAHAMAS. RADAR INDICATES
A BAND OF SHOWERS/THUNDERSTORMS...ASSOCIATED WITH THE EAST COAST SEA
BREEZE...MARCHING NORTHWESTWARD TOWARDS THE FORECAST AREA. 12Z TBW
SOUNDING INDICATED DRY AIR AT MID/UPPER LEVELS...SO SOME OF THE STORMS
MAY PRODUCE STRONG GUSTY WINDS. MODIFIED SOUNDING INDICATES
SUFFICIENT INSTABILITY.
TUESDAY...MODELS INDICATE SURFACE RIDGE WILL MOVE NORTH INTO
NORTH FLORIDA...SURFACE FRONT WILL MOVE INTO THE PANHANDLE AND BEGIN
TO DISSIPATE....AND THE TROPICAL WAVE/UPPER LEVEL VORT MAX MOVES WEST
ACROSS SOUTH FLORIDA AND FLORIDA STRAITS. SURFACE WINDS SHOULD BE
MORE EAST SOUTHEAST...AND STRONGER...TUESDAY AS OPPOSED TO THE LIGHTER
SOUTH SOUTHEAST WINDS TODAY. THIS WILL CAUSE FURTHER/QUICKER EAST
COAST SEA BREEZE INTRUSION AND AN EARLIER BEGINNING AND END TO DIURNAL
THUNDERSTORM ACTIVITY...OVER THE NORTHERN AND CENTRAL FORECAST AREA...
THAN TODAY AND YESTERDAY. THE EARLIER BEGINNING TIME WOULD BE
ESPECIALLY TRUE OVER SOUTHWEST FLORIDA DUE TO THE PRJOXIMITY OF THE
TROPICAL WAVE...BUT ACTIVITY MAY ALSO LINGER LATER BECAUSE OF IT.
MILLERThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 4:30 PM EDT | Tornado Warning | TBW | Lee | 30 min |
| Jul 15, 5:07 PM EDT | Severe Thunderstorm Warning | TBW | Sarasota | 53 min |
| Jul 15, 5:27 PM EDT | Tornado Warning | TBW | Charlotte, Sarasota | 33 min |
| Jul 15, 6:43 PM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco | 47 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.